Kentucky, 2010

Drought in Kentucky, September 1 to 30, 2010

September 1 to 30, 2010 · NWS PAH · 19 events in 19 counties and zones

Severe drought developed over a few counties near the Mississippi River, while moderate drought conditions persisted over most of the remainder of western Kentucky during the month of September. With the exception of a heavy rainfall event from the remnants of Tropical Storm Hermine, rainfall was practically non-existent in September.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought developed over a few counties near the Mississippi River, while moderate drought conditions persisted over most of the remainder of western Kentucky during the month of September. With the exception of a heavy rainfall event from the remnants of Tropical Storm Hermine, rainfall was practically non-existent in September. Hermine brought two to four inches of rain on the 9th and 10th to parts of southwest Kentucky. While this rainfall was very beneficial, it was the only significant rainfall during the month. Hermine greatly improved short-term rainfall deficits in parts of southwest Kentucky, but year-to-date rainfall deficits were still eight to twelve inches. Most of Hermine's rainfall missed northwest Kentucky, including the Owensboro and Henderson areas. By month's end, 88 percent of Kentucky topsoil was rated short or very short on moisture, and 89 percent of subsoil was rated as short or very short. Sixty-five percent of pasture land was rated as poor or very poor, which impacted hay crops. Bans on outdoor burning were imposed in various counties at various times, depending on the effects of former Tropical Storm Hermine. A state firefighter was injured while fighting a 12-acre woods fire in Livingston County. Crop harvests were well underway in September, but crop damage figures were not yet available. Preliminary estimates from farmers and agricultural extension agents were that corn crop yields would be down 30 to 50 percent in some areas, and soybean yields would be down 50 to 70 percent. Most of western Kentucky was still designated by the state of Kentucky as a drought management area because water supplies were down. In August, the governor of Kentucky sought a federal disaster declaration for west Kentucky due to substantial agricultural losses due to drought. Dry pastures and diminished stock ponds were problematic for livestock producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 31, 10:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT TUE AUG 31 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAFS

&&

.SHORT TERM/ TONIGHT THROUGH FRIDAY/...
SLIGHTLY DRIER AIR AT THE LOW LEVELS IN OUR ERN COUNTIES WAS
HELPING THOSE LOCALES DEVOID OF DIURNAL CU TODAY AS SEEN VIA VIS
SHOTS. NOTE TONGUE OF L70S TODS POOLING AHEAD OF APPROACHING
BOUNDARY IN OUR WEST. LOSS OF DIURNAL FUEL AND WIND MIXING DOWN
DRIER AIR IN THE EAST SHOULD RESULT IN MOST OF AREA POOLING T/TDS
IN THE MID TO UPPER 60S OVERNIGHT...WHICH MAY LIKEWISE TEND TO
SOME PATCHY FOG DEVELOPMENT IN FOG PRONE LOCALES EARLY TOMORROW
AM. THE TROPICAL FEEL WILL PERSIST UNTIL APPROACHING FRONT MAKES
ITS PASSAGE FRIDAY. LEADING UP TO THAT...GRADUALLY INCREASING POPS
WHICH FIRST SHOW IN THE FORECAST AS SLIGHT CHANCE MENTIONS
TOMORROW PM WILL RISE EVER SO SLOWLY TO THE MID CHANCE RANGE
THURSDAY AND THEN SPIKE THURSDAY NIGHT IN THE HIGH CHANCE OR LOW
LIKELY RANGE ALONG AND RIGHT OUT AHEAD OF THE FRONTAL BOUNDARY
ITSELF. MODELS AGREE THAT THE FRONT MAKES ITS PASSAGE FRIDAY EARLY
WITH DRIER AIR COMING IN BEHIND IT FRIDAY PM/NIGHT. ALSO OF
INTEREST IS HURRICANE EARL...WHICH WILL FLIRT WITH BEING PERHAPS
THE FIRST ATLANTIC STORM TO REACH CAT 5 BY THE TIME IT NEARS ERN
SEABOARD MIDDAY FRI...BUT LTL/NO EFFECTS FOR PAH FA.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS AND ECMWF ARE IN AGREEMENT THAT SURFACE HIGH PRESSURE WILL
BRING DRY AND COOLISH WEATHER TO THE REGION FOR SATURDAY. SOME AREAS
MAY NOT REACH 80. BEYOND SATURDAY THE MODELS BEGIN TO DIVERGE. THE
31/00Z ECMWF WAS PREFERRED FOR THE REMAINDER OF THE FORECAST. IT IS
INITIALLY MORE AMPLIFIED THAN THE GFS...WHICH WILL KEEP THE
LOW-LEVEL COLD POOL OVER THE REGION LONGER...AND LEAD TO A SLOWER
WARMING/MOISTENING TREND THAN ADVERTISED BY THE GFS.

BY MONDAY THE ECMWF REALLY BEGINS TO BUILD THE 500MB RIDGE BACK
ACROSS THE REGION...AND A SIGNIFICANT WARMING TREND AT 850MB WILL
BEGIN. THIS WILL ALLOW TEMPERATURES TO CLIMB BACK ABOVE
NORMAL...POSSIBLY TO NEAR 90 IN SOUTHEAST MISSOURI. THE
WARMING TREND WILL CONTINUE INTO TUESDAY AND POSSIBLY FOR MUCH OF
THE WEEK TO FOLLOW...AS THE UPPER RIDGE DOMINATES. RIDGING WILL BE
PERSISTENT THROUGH AT LEAST TUESDAY IN THE LOW-LEVELS. THIS WILL
LEAD TO CONTINUED DRY CONDITIONS...AND LARGER THAN NORMAL DIURNAL
RANGES. MOST AREAS WILL LIKELY REACH THE LOWER 90S ON TUESDAY.

AUGUST ENDS TODAY...BUT SUMMER APPEARS TO BE HERE TO STAY FOR AT
LEAST ANOTHER WEEK.

&&

.AVIATION...
CLEAR SKIES WILL PERSIST THROUGH THE EARLY MORNING HOURS. FOG
POTENTIAL LOOKS MINIMAL DUE TO CONTINUED SOUTHERLY WINDS AT THE
SURFACE. AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE...SCATTERED
TO BROKEN CUMULUS CLOUDS WILL AGAIN FORM BY MIDDAY. POTENTIAL FOR
ISOLATED SHOWERS OR STORMS WILL INCREASE LATE IN THE DAY AS A MID
LEVEL SHORTWAVE BEGINS TO APPROACH. THIS POTENTIAL WILL BE MAINLY
WEST OF KPAH AREA. LOW LEVEL SOUTH TO SOUTHWEST WINDS MAY BE A
LITTLE GUSTY DURING THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Aug 31, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT TUE AUG 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY
OVER FAR SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHEAST
MISSOURI. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION EARLY FRIDAY.
THURSDAY INTO THURSDAY NIGHT...AHEAD OF THE FRONT...SCATTERED
THUNDERSTORMS WILL BE LIKELY. ISOLATED STRONG STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Ballard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Crittenden

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Other Federal Agency
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Trigg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256651, 256652, 256653, 256654, 256655, 256656, 256657, 256658, 256659, 256660, 256661, 256662, 256663, 256664, 256665, 256666, 256667, 256668, 256669.